Alert archive / North Carolina / Flash Flood Warnings in 2019
Flash Flood Warning 34, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 16, 2019, 12:39 AM EDT for Rockingham County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2019, 12:39 AM EDT (04:39 UTC)
- Expired
- Aug 16, 2019, 4:28 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1216 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
723
WGUS51 KRNK 160439
FFWRNK
NCC157-161030-
/O.NEW.KRNK.FF.W.0034.190816T0439Z-190816T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1239 AM EDT Fri Aug 16 2019
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Southeastern Rockingham County in north central North Carolina...
* Until 630 AM EDT
* At 1237 AM EDT, Doppler radar indicated rainfall amounts of over 3
inches have fallen near Williamsburg and the Haw river. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Reidsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3624 7970 3625 7971 3628 7970 3631 7963
3631 7957 3628 7953 3624 7953
$$
MBS2 follow-up statements
449
WGUS71 KRNK 160706
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
306 AM EDT Fri Aug 16 2019
NCC157-161030-
/O.CON.KRNK.FF.W.0034.000000T0000Z-190816T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NC-
306 AM EDT Fri Aug 16 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM EDT FOR
SOUTHEASTERN ROCKINGHAM COUNTY...
At 300 AM EDT, Doppler radar indicated over 3 inches of rain fell
across portions of southeast Rockingham county last evening. While
the heavy rain has ended, runoff from the earlier rainfall is
expected to continue producing flooding in the warning area for a
few more hours. There may also be debris in roadways and some rural
roads may be washed out.
Some locations that will experience flooding include...
Colonial Estates
Williamsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3624 7970 3625 7971 3628 7970 3631 7963
3631 7957 3628 7953 3624 7953
$$
MBS971
WGUS71 KRNK 160828
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
428 AM EDT Fri Aug 16 2019
NCC157-160838-
/O.CAN.KRNK.FF.W.0034.000000T0000Z-190816T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NC-
428 AM EDT Fri Aug 16 2019
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ROCKINGHAM COUNTY IS
CANCELLED...
Heavy rain has moved out of the region and runoff is no longer
expected to produce flooding. However, continue to drive with
caution as some standing water may remain on roads in poor drainage
areas.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3624 7970 3625 7971 3628 7970 3631 7963
3631 7957 3628 7953 3624 7953
$$
MBSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 10:46 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 15, 10:46 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1046 PM EDT Thu Aug 15 2019 .SYNOPSIS... A weak disturbance will move eastward across the mid-Atlantic region overnight. High pressure builds into the area Friday and will remain overhead through Saturday. Precipitation chances increase early next week as a frontal boundary enters, and then stalls over the area. && .NEAR TERM /THROUGH FRIDAY/... As of 1045 PM EDT Thursday... Still dealing with strong convection as approaching upper level short wave is acting on moderate low level instability pooled east of the Blue Ridge down into the NC piedmont. Environment still supports potential for strong wind gusts so KFCX radar will remain active in the southeast quadrant for another couple of hours. Fog is expected to form especially where we clear out and it rained, so mostly in the valleys along and near the Blue Ridge and the usual spots in the mountains. Cloud cover may linger longer in the east which may keep fog in a more patchy nature. Previous discussion from early this afternoon... A shortwave trough will continue to progress eastward from Ohio into Pennsylvania. The southern extent of this feature is expected to continue to help add the needed lift to continue to trigger showers and storms over parts of the region this evening. Colliding boundaries from ongoing convection will also contribute to this cause. The greatest concentration is still expected to be over the northeastern sections of the forecast area. The axis of the shortwave trough is not expected to be east of the region until shortly after midnight, so there will be a portion of the ongoing convection that will not be solely diurnally induced, and continue as such through at least the midnight hour. Similar to this morning, fog is expected to develop with the river and mountain valley regions, and those locations today and this evening impacted by a notable amount of rainfall. Low temperatures will range from around 60 to the mid 60s across the mountains to the upper 60s to around 70 across the Piedmont. For Friday, we are expected to be between shortwave troughs with a general zonal flow across the region. Coverage of showers and storms tomorrow is expected to be less than that of today, and have the best potential across eastern sections of the Piedmont where lingering boundaries from today's convection will act as foci for diurnal convection initiation locations. High temperatures will range form the upper 70s to lower 80s across the mountains to the mid to upper 80s across the Piedmont. Confidence in this portion of the forecast is moderate to high. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM EDT Thursday... High pressure will gradually move into the region Friday night. Any lingering afternoon showers and thunderstorms will quickly fade by sunset. Low temperatures will range in the upper 50s to lower 60s across the mountains to the mid 60s east. High pressure will weaken some on Saturday, but still strong enough to keep the area rain-free. This may also be the case on Sunday. There is one area of convection that we will need to keep an eye on for this weekend. Short waves tracking in zonal flow from Illinois to Pennsylvania Saturday could bring a few showers and thunderstorms to the Greenbrier Valley and Alleghany Highlands during the late afternoon and evening hours. Outflow boundaries from Saturday's storms and orographics will generate mountain pulse storms on Sunday. Heights aloft will be rising due to a shortwave ridge building overhead this weekend. This ridging occurs in response to an upstream shortwave trough approaching the Great Lakes. High temperatures this weekend will ranging from the mid to upper 80s across the mountains to lower 90s east. These temperatures are 5F-8F warmer than normal. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 130 PM EDT... Early in the week a shortwave trough will dip south from the Great Lakes into the KY/TN region. The trough stagnates and will drift to the east and pass overhead in the following few days, finally moving to our east near the weekend. Guidance is split on the latitude of the shortwave, as well as the magnitude, with the GFS trending a little deeper south and stronger. Gulf moisture will be pulled into the region by southerly/southwesterly flow to fuel convection. Given the uncertainties in the setup, kept PoPs modest and mostly diurnal, as the overhead troughing will threaten afternoon convection for most of the week. Temps will generally be near/slightly above normal, but that could change depending on how widespread and frequent thunderstorms are across the area. As we approach next week, the track of the shortwave trough will clear up and give a better picture of what to expect. && .AVIATION /03Z FRIDAY THROUGH TUESDAY/... As of 730 PM EDT Thursday... Will be dealing with storms this evening east of the Blue Ridge. Showers in vicinity of ROA should clear by 01-02z, but will have to watch LYH/DAN later for possible impacts of storms, though coverage on radar showing widely scattered variety. High-res models favor DAN getting storms toward 01-02z Will amend as necessary. Speaking of which the TAF for LYH will have amend not sked as comms issues per FAA are impacting getting up to date observations from this site. No estimated time for repair. As we head thru the night will see fog around especially at LWB/BCB but could see fog at LYH/DAN/BLF and ROA, though most will be MVFR, with tempo IFR, except ROA. Could see some MVFR cigs as well. VFR conditions now prevail over most of the region after fog and low cloud erode after 14z Friday. Confidence in this portion of the aviation forecast is moderate to high. .Extended Aviation Discussion... For Friday night into Saturday, mainly VFR conditions are expected with very limited daytime precipitation. The exception to this pattern will be any late night/early morning river and mountain valley fog which may develop. Moisture increases Sunday into Tuesday with a surface boundary becoming parked across the region. Look for increasing chance of showers/storms during this time period with more opportunities for sub-VFR conditions in addition to the overnight/morning fog. Confidence in this portion of the aviation forecast is moderate. && .EQUIPMENT... As of 730 PM EDT Thursday... As noted in the aviation discussion, we are not getting observations from the Lynchburg airport, due to a comms outage affecting the FAA. We have no estimated time of repair. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...DS NEAR TERM...DS/MBS/WP SHORT TERM...RCS LONG TERM...VFJ AVIATION...DS/WP EQUIPMENT...WP
Hazardous weather outlook, Aug 15, 9:40 PM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 940 PM EDT Thu Aug 15 2019 NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>044-507-508-170145- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 940 PM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-VAZ032>035-043>047-058-059-170145- Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 940 PM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. An isolated strong to severe storm is possible this evening. Isolated wind damage and large hail are the main threats. These storms will also be slow moving and may result in poor drainage flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 15, 10:48 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HEAVY RAIN BOONES MILL 37.12N 79.95W
08/15/2019 M4.00 INCH FRANKLIN VA PUBLIC
&&
WPSpecial weather statement, Aug 15, 10:52 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1052 PM EDT Thu Aug 15 2019
VAZ034-044-045-160330-
Campbell-Bedford-Pittsylvania-
1052 PM EDT Thu Aug 15 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST
BEDFORD...SOUTHWEST CAMPBEL...AND NORTHERN PITTSYLVANIA COUNTIES...
Until 1130 PM EDT.
At 1051 PM EDT, radar indicated strong thunderstorms along a line
extending from near Huddleston to near Pittsville to Sago. Movement
was southeast at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Altavista...
Hurt...
Chatham...
Gretna...
and Huddleston.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3686 7917 3668 7942 3690 7963 3704 7957
3730 7956 3720 7907
TIME...MOT...LOC 0251Z 299DEG 13KT 3721 7944 3702 7950 3690 7965
WPLocal storm report, Aug 15, 10:58 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 3 SW BOONES MILL 37.09N 79.99W
08/15/2019 FRANKLIN VA 911 CALL CENTER
TREE DOWN ON BETHLEHEM ROAD. TIME FROM
RADAR.
&&Special weather statement, Aug 15, 11:23 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1123 PM EDT Thu Aug 15 2019
NCZ006-160415-
Caswell-
1123 PM EDT Thu Aug 15 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASWELL COUNTY...
Until 1215 AM EDT.
At 1123 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bethel to near Baynes to near Camp
Springs. Movement was east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Yanceyville...
Bethel...
Providence...
Jericho...
and Camp Springs.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3625 7953 3626 7953 3627 7951 3652 7949
3653 7948 3654 7938 3654 7914 3625 7916
TIME...MOT...LOC 0323Z 256DEG 19KT 3644 7946 3629 7925 3624 7953
WPLocal storm report, Aug 15, 11:28 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM LIGHTNING 3 E ROCKY MOUNT 37.00N 79.83W
08/15/2019 FRANKLIN VA PUBLIC
LIGHTNING STRUCK A HOUSE ON MUSE FIELD ROAD
WITH SOME DAMAGE REPORTED. TIME ESTIMATED.
&&Special weather statement, Aug 15, 11:36 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1136 PM EDT Thu Aug 15 2019
VAZ044>046-058-059-160415-
Halifax-Campbell-Pittsylvania-Appomattox-Charlotte-
1136 PM EDT Thu Aug 15 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHSIDE VIRGINIA...
Until 1215 AM EDT.
At 1135 PM EDT, radar indicated strong thunderstorms along a line
extending from near Rustburg to near Long Island to near Chalk Level
to near Blairs. Movement was east at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Danville...
South Boston...
Altavista...
Halifax...
and Hurt.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3691 7879 3658 7896 3663 7954 3689 7960
3701 7948 3702 7946 3703 7946 3708 7941
3726 7932 3728 7869 3725 7868 3720 7869
3719 7868 3719 7865 3710 7861
TIME...MOT...LOC 0335Z 265DEG 24KT 3722 7916 3707 7914 3688 7932 3666
7942
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 9:31 PM EDT | Special Weather Statement | RNK | Rockingham | 59 min |
| Aug 15, 10:30 PM EDT | Special Weather Statement | RNK | Caswell | 45 min |
| Aug 15, 10:37 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 38 min |
| Aug 15, 11:06 PM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 4 hr |
| Aug 15, 11:23 PM EDT | Special Weather Statement | RNK | Caswell | 52 min |
Nearby
Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.